Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 183, NWS Amarillo, TX

August 28, 2002Cimarron County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 28, 2002, 8:21 PM CDT for Cimarron County, Oklahoma. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2002, 8:21 PM CDT (01:21 UTC)
Expired
Aug 28, 2002, 9:00 PM CDT
In force
39 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Cimarron County, OK

The radar

The Amarillo radar (KAMA), 191 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 28, 7:45 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.4 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2002-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2480 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2002-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2480 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1339 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

874 
WUUS54 KAMA 290121
SVRAMA
OKC025-290200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
821 PM CDT WED AUG 28 2002

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CIMARRON COUNTY IN OKLAHOMA

* UNTIL 900 PM CDT

* AT 821 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 19 MILES NORTH OF BOISE CITY TO
  12 MILES SOUTHEAST OF FELT...OR FROM 19 MILES NORTH OF BOISE CITY
  TO 17 MILES SOUTH OF BOISE CITY...MOVING EAST AT 35 MPH.

* SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...
  BOISE CITY...BLACK MESA PARK...WHEELESS...KEYES...GRIGGS AND FELT

LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3698 10297 3652 10298 3651 10207 3696 10206

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:09 PM CDT, 5 hours 12 minutes earlier.

Area forecast discussion, Aug 28, 3:09 PM CDT, 5 hours 12 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
309 PM CDT WED AUG 28 2002

THE EXTENSIVE AREA OF MORNING LOW CLOUDS AND FOG...HAS LEFT A CLEAR
BOUNDARY LATE THIS AFTERNOON...EXTENDING FROM BOISE CITY...TO
STINNETT...TO WELLINGTON. ENHANCE CUMULUS DEVELOPED ALONG AND EAST OF
THIS BOUNDARY WHERE DAYTIME HEATING HAS DESTABILIZED THE AIRMASS. THE
MOST FAVORED AREA FOR INITIAL THUNDERSTORMS WILL BE OVER THE
NORTHWEST PANHANDLE REGION WHERE LOW LEVEL CONVERGENCE AND UPPER
LEVEL FORCING WILL COME TOGETHER. SEVERE THUNDERSTORM WATCH WAS
ISSUED FOR THE NORTHWEST CORNER UNTIL 8 PM.

UPPER LEVEL FORCING INCREASES THURSDAY AND THURSDAY NIGHT...
IMPROVING OUR CHANCES FOR RAIN. ONE LIMITING FACTOR WILL BE THE LOW
CLOUDS THAT ARE EXPECTED TO REAPPEAR THURSDAY MORNING. AS THE
SHORTWAVE LIFTS INTO THE MIDWEST ON FRIDAY...CHANCES WILL BEGIN TO
LOWER FROM SOUTH TO NORTH.

BUILDING HIGH PRESSURE WILL BEGIN TO THE DRY THE VERTICAL PROFILE...
HENCE A DRIER AND SLIGHTLY WARMER FORECAST THROUGH NEXT WEEK.

FCSTID = 8

AMARILLO    64 85 63 88 /  30 40 40 20
BEAVER      65 88 65 87 /  30 40 50 40
BOISE CITY  60 84 60 86 /  40 50 50 30
BORGER      63 85 63 88 /  30 40 40 30
BOYS RANCH  62 84 61 89 /  30 40 40 20
CANYON      64 84 62 88 /  30 40 40 20
CLARENDON   67 87 66 89 /  30 30 40 20
DALHART     62 83 61 87 /  40 50 50 30
GUYMON      64 88 64 87 /  30 40 50 30
HEREFORD    64 84 63 88 /  30 40 40 20
LIPSCOMB    65 87 66 87 /  30 40 40 30
PAMPA       65 86 65 87 /  30 30 40 20
SHAMROCK    67 88 67 89 /  30 30 30 20
WELLINGTON  67 88 67 90 /  30 30 30 20

.AMA...
TX...NONE.
OK...NONE.

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.